Trifexis and Adverse Effects
Posted at 05:08PM - Comments: (50)
Trifexis is a popular flea control medication which is known to cause severe reactions in many dogs. Here's what you need to know.
[Updated June 15, 2017]
A few weeks ago, the talk of the dog-related section of the Internet was Trifexis, the oral flea-control medication introduced a year or so ago by Elanco Animal Health. News reports alleged that more than 700 dogs have been killed by adverse reactions to this drug.
To verify that number, I looked to the FDA’s Center for Veterinary Medicine (CVM), the agency responsible for collecting and analyzing reports of adverse effects of veterinary drugs on animals. (Trifexis is an oral medication with a systemic activity. As I reported in the January issue of WDJ, systemically active insecticides and other oral medications meant for use in dogs are regulated as “drugs” by FDA CVM; in contrast, most topical pesticides are regulated in the U.S. by the Environmental Protection Agency (EPA). The notable exceptions are Advantage Multi and Revolution; their ability to kill the L3 and L4 [larval] stages of heartworm and intestinal worms is due to a systemic action, so they are regulated by the FDA.)
The CVM maintains an “adverse drug event” (ADE) database in order “to provide an early warning or signaling system to CVM for adverse effects not detected during pre-market testing of FDA-approved animal drugs and for monitoring the performance of drugs not approved for use in animals.” CVM scientists use the ADE database to make decisions about product safety, which may include changes to the label or other regulatory action.
Analysis of the CVM ADE reports involving Trifexis are made more complicated than usual because the CVM is transitioning from compiling data from reports received on paper to an all-electronic reporting system, and the release of Trifexis occurred in the middle of that process. Some of the reports have been captured by the paper process, and some by the electronic process.
Jim Strickland, a reporter for a TV news station in Atlanta, WSB-TV 2, has been following the story closely, after he received reports from local dog owners about dogs who died following the administration of Trifexis. He was able to obtain both sets of CVM ADE reports, containing data as current as November 14, 2013, concerning Trifexis. (Here is a link to Strickland’s story, which contains links to those ADE reports.)
If you look at the reports and do some addition, you will see that indeed, there have been about 660 dog deaths reported to the CVM by owners and veterinarians who were concerned that a previous administration of Trifexis might have been involved or solely responsible. (About 392 of those were listed as “death”; 259 were “death by euthanasia.”)
But the main thing that struck me as I was looking at the reports is -- what a mess the reporting system is! Also, that there is no end to the ways that humans can screw up the administration of medications – so, there is also no end to the ways that they can screw up the reporting of adverse events.
Contained within the reports are statistics for side effects that cats (and even one fish) suffered when administered this canine medication; side effects suffered by dogs where the route of administration was “intraocular” or “ophthalmic” (both words would suggest the tablet was somehow put in the dog’s eyes) or cutaneous (on the dog’s skin); many reports in which the route of administration was not included at all; side effects suffered by humans who consumed the medication; and even side effects suffered by humans who suspected that getting the tablet on their skin was the cause.
Then there are the problems related to language. Symptoms don’t get properly tallied because various words are used to describe what is certainly the same thing: “emesis” in some reports, “vomiting” in others; “lack of efficacy” in some, “ineffectiveness” in others; “decreased appetite,” “not eating,” “anorexia”...the list goes on and on.
While the “paper reporting” system is older, it appears to be more accurate in these tallies, probably because CVM vets are reading the reports and translating some of these various terms into more consistent language.
The symptoms and numbers tallied in these reports can be alarming, but some perspective is needed. Along with the reports released to the WSB-TV reporter, the CVM released a statement that contained language (also found elsewhere on its website) that cautioned readers to infer too much from raw data:
“When reviewing the cumulative summaries listing, the reader should be aware that:
• For any given ADE report, there is no certainty that the reported drug caused the adverse event. The adverse event may have been related to an underlying disease, using other drugs at the same time, or other non-drug related causes. The cumulative summaries listing does not include information about underlying diseases, other drugs used at the same time, other non-drug related causes, or the final outcome of the reaction. [Editor’s note: In other words, some of these dogs should not have been given the drug, due to known adverse drug interactions or other contraindications.]
• The accuracy of information regarding the ADE is dependent on the quality of information received from the veterinarian or animal owner.
• Accumulated ADE reports should not be used to calculate incidence rates or estimates of drug risk, because there is no accurate way to determine how many animals were given the drug, which is needed as the denominator in calculations of incidence and relative risk.
• Underreporting occurs with most adverse event reporting systems. The frequency of reporting for a given drug product varies over time, and may be greater when the drug is newly marketed, or when media publicity occurs.”
The ADEs also do not specify whether the correct dosage was administered to the dog (was the Chihuahua given the German Shepherd’s pill by mistake? did the dog eat a whole package of the medication? Did the owner misunderstand the directions and feed the wrong number of pills?), or whether the dog was already old or ill or otherwise a poor candidate for the medication.
I’m definitely concerned about the ADE reports about Trifexis – one can’t help it, when imagining all the dogs suffering all the symptoms reported in the ADEs. I strongly encourage dog owners to report any adverse effects to the CVM – as accurately as possible! – if their dogs suffer an adverse reaction to Trifexis or any other medication. And I strongly advise dog owners to take heed of the warnings we gave in the January issue – pointers on how to safely administer Trifexis and any other topical or oral flea control medication or pesticide (including many tips on what dogs should not receive these medications, and how to use them as minimally as possible). But I also recommend that the numbers be taken with a grain of salt; it’s very, very raw data.
For in-depth advice on preventing fleas, read "Protecting Your Home from Fleas," (January 2014).